Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

What is causing abnormal heartbeat, headache, shortness of breathe and light-headedness?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11922 Questions
What would cause my heart pound really hard like its going beat out of my chest then get a headache shortness or breathe and lightheadness after it happens.
Posted Tue, 6 Nov 2012 in Headache and Migraines
Answered by Dr. Michelle Gibson James 2 hours later
Hi, thanks for using healthcare magic

Palpitations or arhymthmias are abnormal heart beats, either too slow or too fast.
Normally the 'electrical current' that controls the heart rate starts at one point and flow through the rest of the heart along a certain pathway. Arhymthmias can occur if (1) there is a disturbance where the current normally starts (2) if there is a blockage or problem along the normal pathway (3) if the current starts or continues along a different pathway.
An increase in heart rate, which you are experiencing,can occur for a number of reasons including: (1) medication (2)anemia- low red cell mass can result in an increased heart rate (3) abnormally high levels of thyroid hormone (4) caffeine (5)fever (6) excess alcohol use (7) primary heart disease ( a disturbance of the supply of blood to the heart or hypertensive heart disease or congenital heart disease or infection or inflammation of the heart or enlargement of the heart of disturbance of electrical pathways

The reason shortness of breath and dizziness may accompany an increase in rate is as follows: as the heart rate increases- the heart works harder and needs more blood and oxygen to function- to obtain more oxygen the brain tells the body that it needs to breath faster to get more oxygen from the atmosphere.
As the heart works harder and faster, it loses some of its efficiency and there may be temporary and reversible impaired supply to the organs such as the brain-dizziness or lightheadedness occurs. In addition the increased need of oxygen and the deficient supply would contribute to the dizziness.

To determine the cause of the palpitations, you may want to consider visting your doctor. Investigations may include blood tests (to check for anemia or abnormal thyroid), an ECG- to check the rhymth , a holter- if the ECG does not show any abnorrmalities and the problem continues a holter, which is an 24 hr ECG, may be considered, an ECHO- if any abnormalities are detected an ECHO may be suggested.

Treatment depends on the cause of the problem

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor